Morning highs :(

By chis83 Latest Reply 2012-06-21 05:52:38 -0500
Started 2012-06-14 20:36:47 -0500

Stressing! My morning highs are driving me crazy! I had to go up 2 units on my insulin this evening :( not exactly what I had in mind when the dr and I discussed my options. I've been watching what I eat. Maybe I'm not understanding how to take my injections. I'm taking levemir. Can this be taken without eating? I'm taking it around dinner time. Am I taking it to early? Do I need to take it a couple of hours after I eat? I'm getting frustrated.

9 replies

CJ55 2012-06-21 05:31:45 -0500 Report

hello.. I was battleing morning high bs for years. Soooo frustrating. I had my meds changed several times. I was taking 85 units of Lantus a night still waking up with high readings. I switched to a new endocrinologist 4 weeks ago. I was taken off Amaryl, Metformin, humolog and Lantus. I now ONLY take U-500 3x's a day. It works great for me. My morning bs are below 100. No more leg and foot cramps.

old biker
old biker 2012-06-16 10:47:12 -0500 Report

Hi keep in mind we are all different and what worked for me,,worked for me and might not work for you .But here is something to consider..I take one shot of lantus daily, and I take it at 11:00 pm. Plus 1000 mgs of metformin twice daily.When I first started on it and still trying to find how many units I needed..I was getting high morning numbers, very frustrating..I had some extra test strips and was testing 5 times a day..
When I got the numbers I was looking for during my day time testing..I knew I had that part right..My morning fasting numbers were still high..I took the advise that I recieved here and I started to have a peanut nut butter sandwich and a glass of milk before bed..Brought my morning high down some..But still not where I wanted them..I did not want to increase the amount of insulin I was taking..Other than my fasting numbers the rest was great,,,
I haven't done anything different the last couple of months except my numbers now morning, noon and night are right where I want them..The only reason I can come up with for this is..It took my body some time to get all back in balance, and once it did everything fell in place..But once I found how many units it took keep me there during the day I stuck with it..I hope this helps some and wish you much luck

swlinda 2012-06-15 07:46:58 -0500 Report

My morning highs are driving me crazy also. I am hoping it is only liver dump. I only test once a day so I probably need to test at night also. Hope someone is more help. Good luck

CJ55 2012-06-21 05:37:43 -0500 Report

Hello.. Several people have mention liver dump. What exactly does that mean? I am clueless. I had high am bs now Im ok. I also have cirrosis of the liver from medications taken in the past. Would that have anything to do with it? Any help would be invited. Ty..

Caroltoo 2012-06-15 08:04:45 -0500 Report

You might try a protein snack before bed. It sounds counter intuitive, but protein helps stabilize the BGs so there is less reactive need for a "liver dump". I frequently snack on thinly sliced turkey for the stabilization effects plus a little triptophan boost towards sleep.

jayabee52 2012-06-14 21:18:38 -0500 Report

Howdy Chris! Sorry about your frustration with your high AM Blood Glucose (BG) readings.

There is an article I found on PubMed about levemir (insulin Detemir). Read it here ~

But I am not sure that you need to increase your dose of Levemir.

Now comes a disclaimer:

I am not a Physician and am not qualified to be giving you a diagnosis or medical advice. I only know what I have experienced from having Diabetes Mellitus (DM) type 2. I also have read about the experiences of others who have DM t2 with high morning BG numbers. So you are of course entitled to ignore what I say here.

When I was on oral medications, I often had high morning BG numbers too. When I asked my Dr how to proceed in that case (this was before I was on DC) I was told to take my BG numbers just before bed and if I was below 130, I was to eat a snack to bring my BG levels up. Later I learned on DC that the snack I ought to eat was a slow digesting carb such as a graham cracker or an apple paired with a protein such as peanut butter. When I took my Dr's advice my morning BG levels were improved. When I followed the advice of folks on DC here, the results were even better.

So, depending on what your BG levels are just before you retire for the night, you might wish to try this little trick. You may have to adjust the type of slow digesting carb and the protein to fine tune your results.

What you may be experiencing is the "dawn effect" where your liver "dumps" glycogen/glucose to tide you over to keep you from going too low. Even people who don't have DM have this emergency response when they sleep all night. We just notice it more because we take our BG readings after we get up.

Do you take your BG reading before bed? You might want to try what I suggested above.

Praying for your improved health and for God's richest blessings for you and yours!

James Baker

PS: thanks adding me as a friend!

Next Discussion: Weight »